Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Suffer rash on lips and itchy scrotum. Diagnosed herpes simplex. Prescribed antibiotics. What can this be?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions

I am a male, 31 year old, American student on my second month of a prolonged stay in the Philippines. On the 5th week here while living with a family in a rural, mountainous, farming region, I developed a rash (redness; tiny blisters; cracking; redness; itchiness) on my lips, and very itchy scrotum. I went to the doctor on the first day, and I was told it was herpes simplex A. I have been diagnosed with this in the past, the rash, feeling, and symptoms were inconsistent with what I have felt before, and I had Valtrex with me which I was taking and it had no effect. The next day I developed a visible redness/rash on my scrotum and penis (shaft, foreskin, and head). Again I went to the doctor and I was told the same. I was prescribed an antibiotic which I took the full course of, and to keep taking the Valtrex 5 times a day for 7-10 days (still I was unconvinced of the accuracy of the diagnosis). Now on the 4-5th day I awoke with itching and puffiness in my left eye and outer ear (the lobe), and all the symptoms have seemed to worsen. I have not been sexually active since being here. The condition occurred during my stay in very unhygienic conditions. What is this please???
Posted Mon, 22 Jul 2013 in General Health
Answered by Dr. Nsah Bernard 2 hours later

Thanks for posting on XXXXXXX

From your description, it looks like you are having an allergy to something around where you live or maybe an allergy to an insect bite or something. Given that I do not master the terrain where you live and the kind of allergens that could be found there, it will be best, if your doctors start looking at specific allergens or provide you with antihistamines and/or steroids for to get rid of the rashes.
If antivirals and antibiotics would not work on the lesions, then the possibility of it being a viral or bacterial infection is decreases (which are the most likely to be suspected as your doctors did).
Allergy or a parasitic infection should be ruled out as soon as possible either by providing you with medications for them such as chlopheniramine, prednisone for allergy and/or albendazole, or ivermectin/mectizan. Topical steroids creams will also get you immediate relief. If these do not work, then you should be treated for scabies and maybe provided with antifungal agents (as fungi skin infection is very probable).
If you could have images of the lesions to transmit, that will surely oriented me towards a specific cause.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Suffer rash on lips and itchy scrotum. Diagnosed herpes simplex. Prescribed antibiotics. What can this be? 3 hours later

I tried to upload photos but I'm not sure it's working, this could be a result of poor bandwidth here. I tried an anti fungal cream but it was over the counter. I am now out of the mountains so I am not sure about allergies, I am away from allergens present there (I know nothing about allergies). I do not seem to have burrow marks from scabies, and the bumps seem to small and tightly clustered. I'd be happy to forward you the pictures I was able to email to myself but I need somewhere to forward them.

Many thanks!
Answered by Dr. Nsah Bernard 5 hours later

The uploading feature of the site could normally allow you to upload. I do not understand why it is so.
From your description, tightly clustered papula lesions could be fungal or parasitic infection rather than allergy. It will be ok to continue oral antifungi medication in combination with an antiparasitic medication (in every indication, an infection is the cause of your skin lesions). Try getting OTC topical steroid such as betamethasone cream then apply. If you could still attempt uploading the pictures that will be nice.

Hope this helps further
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Suffer rash on lips and itchy scrotum. Diagnosed herpes simplex. Prescribed antibiotics. What can this be? 3 hours later

I have uploaded the pictures that you asked for. I went to an infectious disease specialist in Manila, she said scabies and prescribed a scabicide. Would you concur?

Answered by Dr. Nsah Bernard 1 hour later

Thanks for updating, but it seems unfortunately that the pictures did not update. Given the location of your skin rashes, it is possible to be scabies. But the lesions around your lips do not concur with scabies. The rashes mostly affects the trunks, extremities, pubic area and usually occur as very itchy and frustrating.
You can remember I mentioned earlier that scabies should be treated after all other therapies for other skin diseases have failed. The infectious diseases specialist is better in Manila is better placed to to say what lesion it could be and if she says scabies; and has prescribed a scabicide, it is best we trust her and work with her impression. Scabicides such as benzyl benzoate can also treat a good number of parasitic infections.

Hope this helps you further and wish you a quick recovery.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor